Iowa, 2004

Hail in Iowa, May 22, 2004

May 22, 2004 · NWS ARX · 2 events in 2 counties and zones

Law enforcement officials and the public reported hail the size of pennies and nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and the public reported hail the size of pennies and nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 21, 1:15 PM CST, 12 hours 4 minutes earlier.

Area forecast discussion, May 21, 1:15 PM CST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI MAY 21 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...TSRA CHANCES AND POTENTIAL FOR
HEAVY HEAVY RAIN ACROSS THE FORECAST AREA TONIGHT AND AGAIN SAT
NIGHT.

18Z DATA ANALYSIS DEPICTED A BROAD AREA OF HIGH PRESSURE NORTH OF
THE GREAT LAKES AND A BROAD AREA OF LOW PRESSURE OVER THE CENTRAL
AND WESTERN PLAINS. FRONTAL BOUNDARY OF CONCERN...RE-ENFORCED BY
OUTFLOW FROM CONVECTION THIS MORNING...EXTENDED ACROSS NORTHERN IL
TO SOUTHEAST IA...TO SOUTHEAST SD. SHRA/TSRA FIRING NORTH OF THE
BOUNDARY AS MODERATE SOUTHWEST LOW LEVEL FLOW ADVECTS THE 1500-2500
J/KG CAPE AIRMASS SOUTH OF THE BOUNDARY NORTHEAST OVER IT. EARLY
AFTERNOON TEMPERATURES ACROSS THE FORECAST AREA REMAINING RATHER
COOL IN EAST FLOW...UNDER CLOUD COVER AND WELL NORTH OF THE FRONT.

21/12Z MODELS INITIALIZED OK. COMPARED TO 12Z RAOB DATA...GFS BETTER
INITIALIZED AT THE 850-7H LEVELS. ETA LOOKS TO HAVE INITIALIZED TOO
MUCH 850-7H TROUGHING FROM THE TX PANHANDLE THRU WESTERN NEB AND
TOO MUCH RIDGING OVER CO/NM. BOTH ETA/GFS LOOK TO HAVE DECENT HANDLE
ON SFC/UPPER LEVEL FEATURES AT 18Z. GFS LOOKS TO HAVE DONE BETTER
WITH 12Z-18Z PRECIP AMOUNTS/PLACEMENT ACROSS THE NORTH-CENTRAL U.S.
MODELS MAINTAIN GOOD CONTINUITY WITH THEIR EARLIER RUNS...BUT OFFER
SLIGHTLY DIFFERING SOLUTIONS FOR SAT NIGHT/SUN. HOWEVER...APPEARS
THESE DIFFERENCES HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER THRU
THE WEEKEND. SIDED WITH THE ETA FOR THE DETAILS IN THE NEAR TERM...
THEN LEANED TOWARD THE GFS FOR SAT NIGHT THRU MON NIGHT.

FOR THE SHORT TERM...FORECAST FOR THE NEXT COUPLE DAYS HINGES ON
POSITION OF THE FRONTAL BOUNDARY. WITH MORNING AND ONGOING
CONVECTION RE-ENFORCING LOW LEVEL COOL AIRMASS OVER THE AREA...THE
FRONTAL BOUNDARY WILL BE SUPPRESSED TO THE SOUTH THRU THIS EVENING
AND SHOULD MAKE LITTLE PROGRESS NORTH. NEXT SHORTWAVE EJECTING OUT
OF THE WESTERN TROUGH LIFTS NORTHEAST ACROSS THE REGION TONIGHT.
BACKING MID LEVEL FLOW ASSOCIATED WITH THIS WAVE INCREASES THE LOW
LEVEL MOISTURE TRANSPORT AND 300-310K ISENTROPIC LIFT OF THE 1500-
2500 J/KG CAPE AIRMASS SOUTH OF THE FRONT NORTHWARD AND OVER THE
BOUNDARY TONIGHT. FORCING PERSISTS THRU MUCH OF THE NIGHT...AND WITH
PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES...LOCALLY HEAVY
RAINFALL SEEMS LIKELY. WITH TOP SOILS NEARLY SATURATED FROM RECENT
BOUTS OF RAINFALL ACROSS SEVERAL PARTS OF THE FORECAST AREA...QPFERD
AND FLOOD WATCH FOR TONIGHT LOOK GOOD. WETTEST SOILS AND GREATEST
FLOOD THREAT EXISTS ALONG AN AXIS FROM KMCW-KDEH-KDLL...AND FROM
KFBL/KRGK TO KVOK AREAS. SHORTWAVE AND STRONGER FORCING/LIFT MOVE
OFF FOR SAT...BUT THE FRONT REMAINS ACROSS OR JUST SOUTH OF THE
FORECAST AREA FOR SAT INTO SUN. STRONG SHORTWAVE DIGGING DOWN THE
BACK SIDE OF THE WESTERN TROUGH EJECTS THE SOUTHERN PORTION OF THE
TROUGH NORTHEAST ACROSS THE REGION SAT NIGHT/SUN. STRONG SFC WAVE
TRACKS NORTHEAST ALONG THE BOUNDARY TOWARD THE AREA SAT NIGHT...
THEN ACROSS THE AREA SUN. LOW LEVEL MOISTURE TRANSPORT/ISENTROPIC
LIFT/CONVERGENCE OF THE MOIST...UNSTABLE AIRMASS INCREASES ACROSS
THE FORECAST AREA AGAIN SAT NIGHT. FLOOD WATCH WILL LIKELY BE NEEDED
AGAIN SAT NIGHT...BUT WILL DEAL WITH THAT IN TIME AFTER WE GET PAST
TONIGHT/S HEAVY RAIN THREAT. STRONGER WAVE SAT NIGHT/SUN SHOVES THE
FRONT SOUTHEAST OF THE AREA SUN NIGHT...WITH A BRIEF BREAK FROM THE
PRECIP LATER SUNDAY EVENING THRU MONDAY MORNING. A NORTHERN STREAM
SHORTWAVE INDUCES YET ANOTHER CENTRAL PLAINS LOW...WITH MOISTURE/
INSTABILITY RETURN AND A CHANCE OF MORE TSRA MONDAY AFTERNOON/MON
NIGHT. TIMING OF THIS PRECIP EPISODE LIKELY TO SHIFT DEPENDING ON
HOW THE INTERVENING EPISODES OVER THE WEEKEND EVOLVE. WITH
DIFFICULTY IN KNOWING WERE THE FRONT WILL END UP DURING ANY GIVEN
PERIOD...TENDED TO FAVOR A COMPROMISE OF NUMERICAL GUIDANCE
MINS/MAXES TONIGHT THRU SUN...THEN GFS MAV AND MEX-MOS GUIDANCE
VALUES SIMILAR TO ENSEMBLE MEANS AND LOOK REASONABLE. CATEGORICAL
TSRA PROBABILITY TONIGHT. RAISED TSRA CHANCES TO LIKELY SAT/SAT
NIGHT FOR MOST/ALL OF THE FORECAST AREA.

.LONG TERM...TUESDAY THRU FRIDAY

AS PREVIOUS FORECASTER MENTIONED...THE UNSETTLED WEATHER PATTERN
LOOKS TO CONTINUE. MEDIUM RANGE MODELS REASONABLY SIMILAR THRU
27/00Z BEFORE DIVERGING WITH HANDLING OF THE MORE SIGNIFICANT
SHORTWAVES. LATEST RUNS NOT THAT CONSISTENT WITH THEIR EARLIER RUNS
AFTER ABOUT 26/00Z. STRONG RIDGE-TROUGH COUPLET IN THE EASTERN
PAC/WESTERN N.A. PERSISTS INTO EARLY NEXT WEEK...WITH MEDIUM RANGE
MODELS SHOWING DIFFERING SOLUTIONS WITH THE BREAKDOWN OF THIS
PATTERN. THIS VARIABILITY WITH A PATTERN CHANGE IS NOT ALL THAT
UNEXPECTED...IT JUST MAKES FOR A RATHER LOW CONFIDENCE FORECAST FOR
TUE THRU FRI. GFS ENSEMBLES SHOW LOW VARIABILITY THRU 12Z TUE...THEN
BECOME QUITE NOISY AS THEY TRY TO HANDLE THE TUE/WED PATTERN CHANGE.
ENSEMBLE MEAN EVOLVES INTO A BROAD UPPER TROUGH/ZONAL FLOW ACROSS
THE NORTHERN U.S. BY LATE IN THE WEEK. IF TIMING OF THE MORE
SIGNIFICANT SHORTWAVES HOLDS...THE SYSTEM EXITS MON NIGHT WITH HIGH
PRESSURE BUILDING INTO THE UPPER MIDWEST FOR A DRY DAY ON TUE.
REMOVED -SHRA CHANCE FROM TUE FOR NOW. SMALL -SHRA/-TSRA CHANCE
CONTINUES THRU MUCH OF THE EXTENDED PART OF THE FORECAST. HOWEVER
THE ENTIRE PERIOD WILL NOT BE WET. THERE WILL BE BREAKS FROM THE
PRECIP...BUT WITH THE LOW CONFIDENCE FORECAST AND INHERENT PROBLEMS
OF TIMING OF WEAKER YET SIGNIFICANT SHORTWAVES THRU THE FLOW...WHICH
DAYS IN THE 4-7 DAY TIME-FRAME WILL BE DRY IS DIFFICULT TO PIN DOWN
AT THIS POINT. TEMPERATURES LOOK TO BE NEAR SEASONAL NORMALS FOR
NEXT WEEK.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...IOWA ZONES 008>011...
     IOWA ZONES 018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...MINNESOTA ZONES 079...
     MINNESOTA ZONES 086>088...094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
     WISCONSIN ZONES 017...029...032>034...041>044...
     WISCONSIN ZONES 053>055...061.

&&

RRS
Hazardous weather outlook, May 21, 10:00 AM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT FRI MAY 21 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-220900-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1100 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AMPLE INSTABILITY AND SUFFICIENT WIND SHEAR NORTH OF WARM FRONT COULD
PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND AGAIN TONIGHT.
THE PRIMARY MAIN THREAT SHOULD BE LARGE HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL IS CERTAINLY POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN COULD BE ONGOING
THROUGH THE EARLY MORNING HOURS OF SATURDAY. MEANWHILE...THE FRONT
WILL CONTINUE LIFTING NORTHWARD...THEN BECOME QUASI-STATIONARY OVER
THE AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND.
DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE
SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL IS ALSO STILL A CONCERN
WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH THE WEEKEND. IN
ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

THOMPSON/RIECK

In the hours before

Local storm report, May 21, 10:09 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1109 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            40 HOUSES FLOODED ALONG PLUM CREEK. 3.90 INCHES OF RAIN
            HAS FALLEN THERE TODAY.

&&

BOYNE
Local storm report, May 21, 10:45 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1132 PM     FLASH FLOOD      2 NW DILLY              43.67N 90.46W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDE NEAR THE INTERSECTION OF STATE HIGHWAY 33 AND
            BURR SALEM ROAD

1132 PM     FLASH FLOOD      LA FARGE                43.58N 90.64W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDES REPORTED EAST AND WEST OF LA FARGE ON STATE
            HIGHWAY 82

&&

BOYNE
Local storm report, May 21, 11:17 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 AM     FLASH FLOOD      3 E FREDERICKSBURG      42.96N 92.14W
05/22/2004                   CHICKASAW          IA   TRAINED SPOTTER

            BRIDGE WASHED OUT ON HIGHWAY 18 TWO AND A HALF MILES EAST
            OF FREDERICKSBURG

&&

BOYNE
Local storm report, May 22, 12:05 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
105 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1252 AM     FLASH FLOOD      1 S FREDERICKSBURG      42.95N 92.20W
05/22/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON V48 OR 300TH STREET

1258 AM     HAIL             RUDD                    43.13N 92.90W
05/22/2004  0.75 INCH        FLOYD              IA   PUBLIC

&&

BOYNE
Local storm report, May 22, 12:42 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 AM     FLASH FLOOD      BOSCOBEL                43.14N 90.70W
05/22/2004                   GRANT              WI   EMERGENCY MNGR

            SANDERS CREEK IN NORTHERN PART OF BOSCOBEL OUT OF ITS
            BANKS. ONE HOUSE HAS A FLOODED BASEMENT AND THEY WILL BE
            EVACUATING THE OWNER.

&&

BOYNE
Local storm report, May 22, 12:53 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
153 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HAIL             CONOVER                 43.21N 91.92W
05/21/2004  0.75 INCH        WINNESHIEK         IA   LAW ENFORCEMENT

0610 AM     HAIL             FAYETTE                 42.84N 91.80W
05/21/2004  0.75 INCH        FAYETTE            IA   TRAINED SPOTTER

0630 AM     HAIL             VOLGA                   42.80N 91.54W
05/21/2004  0.75 INCH        CLAYTON            IA   CO-OP OBSERVER

1224 PM     HAIL             4 E SPRING VALLEY       43.69N 92.31W
05/21/2004  0.75 INCH        FILLMORE           MN   TRAINED SPOTTER

1246 PM     HAIL             DE SOTO                 43.43N 91.20W
05/21/2004  1.00 INCH        VERNON             WI   POST OFFICE

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   AMATEUR RADIO

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1258 PM     HAIL             RETREAT                 43.45N 91.08W
05/21/2004  1.50 INCH        VERNON             WI   FIRE DEPT/RESCUE

0111 PM     HAIL             LIBERTY POLE            43.48N 90.90W
05/21/2004  0.75 INCH        VERNON             WI   EMERGENCY MNGR

0113 PM     HAIL             7 SE VIROQUA            43.49N 90.79W
05/21/2004  1.75 INCH        VERNON             WI   TRAINED SPOTTER

0215 PM     HAIL             1 S CASTALIA            43.10N 91.68W
05/21/2004  1.00 INCH        WINNESHIEK         IA   PUBLIC

0216 PM     HAIL             1 W HILLSBORO           43.65N 90.36W
05/21/2004  0.75 INCH        VERNON             WI   EMERGENCY MNGR

0217 PM     HAIL             1 SE CASTALIA           43.10N 91.66W
05/21/2004  0.88 INCH        WINNESHIEK         IA   PUBLIC

0225 PM     TSTM WND GST     2 NE WEST UNION         42.98N 91.78W
05/21/2004  66 MPH           FAYETTE            IA   EMERGENCY MNGR

0238 PM     HAIL             WONEWOC                 43.65N 90.22W
05/21/2004  0.75 INCH        JUNEAU             WI   POST OFFICE

0256 PM     HAIL             5 N PRAIRIE DU CHIEN    43.12N 91.14W
05/21/2004  0.75 INCH        CRAWFORD           WI   PUBLIC

0642 PM     HAIL             MARBLE ROCK             42.96N 92.87W
05/21/2004  0.75 INCH        FLOYD              IA   LAW ENFORCEMENT

            PENNY SIZE HAIL.

0656 PM     HAIL             2 W POWERSVILLE         42.93N 92.74W
05/21/2004  1.25 INCH        FLOYD              IA   PUBLIC

            HAIL JUST UNDER WALNUT SIZE.

0711 PM     HAIL             NASHUA                  42.95N 92.54W
05/21/2004  0.88 INCH        CHICKASAW          IA   EMERGENCY MNGR

0738 PM     TSTM WND GST     2 E MARBLE ROCK         42.96N 92.83W
05/21/2004  55 MPH           FLOYD              IA   TRAINED SPOTTER

0742 PM     FLASH FLOOD      CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   BROADCAST MEDIA

            STREETS FLOODED. REPORTED BY RADIO STATION AND SPOTTER.

0745 PM     FLASH FLOOD      CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   LAW ENFORCEMENT

            CREEKS RISING RAPIDLY. SOME STREET FLOODING.

0748 PM     FLASH FLOOD      ROCKFORD                43.05N 92.95W
05/21/2004                   FLOYD              IA   TRAINED SPOTTER

            LITTLE BEAVER CREEK OUT OF ITS BANKS. FIELDS COVERED WITH
            WATER.

0823 PM     FLOOD            CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   LAW ENFORCEMENT

            8 TO 12 ROADS ARE IMPASSABLE DUE TO WATER OVER ROADS

0833 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            FLOODING REPORTED IN CITY

0849 PM     FLASH FLOOD      9 S NEW HAMPTON         42.93N 92.31W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            A FOOT AND A HALF OF WATER OVER HIGHWAY 63 AT THE BREMER
            COUNTY AND CHICKASAW COUNTY LINE

0901 PM     FLASH FLOOD      5 W HAWKEYE             42.94N 92.05W
05/21/2004                   FAYETTE            IA   AMATEUR RADIO

            WATER OVER THE ROAD AT THE INTERSECTION OF X AVENUE AND
            HIGHWAY 18

0901 PM     FLASH FLOOD      CLERMONT                43.00N 91.65W
05/21/2004                   FAYETTE            IA   LAW ENFORCEMENT

            FLOODING REPORTED IN THE CITY

1033 PM     FLASH FLOOD      EFFIGY MOUNDS           43.09N 91.19W
05/21/2004                   ALLAMAKEE          IA   AMATEUR RADIO

            MUD SLIDE BLOCKING HIGHWAY 76

1033 PM     FLASH FLOOD      WAUKON JCT              43.15N 91.18W
05/21/2004                   ALLAMAKEE          IA   AMATEUR RADIO

            MUD SLIDE BLOCKING THE GREAT RIVER ROAD

1107 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            40 HOUSES FLOODED ALONG PLUM CREEK. 3.90 INCHES OF RAIN
            HAS FALLEN THERE TODAY.

1132 PM     FLASH FLOOD      LA FARGE                43.58N 90.64W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDES REPORTED EAST AND WEST OF LA FARGE ON STATE
            HIGHWAY 82

1132 PM     FLASH FLOOD      2 NW DILLY              43.67N 90.46W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDE NEAR THE INTERSECTION OF STATE HIGHWAY 33 AND
            BURR SALEM ROAD

1212 AM     FLASH FLOOD      3 E FREDERICKSBURG      42.96N 92.14W
05/22/2004                   CHICKASAW          IA   TRAINED SPOTTER

            BRIDGE WASHED OUT ON HIGHWAY 18 TWO AND A HALF MILES EAST
            OF FREDERICKSBURG

1252 AM     FLASH FLOOD      1 S FREDERICKSBURG      42.95N 92.20W
05/22/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON V48 OR 300TH STREET

1258 AM     HAIL             RUDD                    43.13N 92.90W
05/22/2004  0.75 INCH        FLOYD              IA   PUBLIC

0128 AM     FLASH FLOOD      BOSCOBEL                43.14N 90.70W
05/22/2004                   GRANT              WI   EMERGENCY MNGR

            SANDERS CREEK IN NORTHERN PART OF BOSCOBEL OUT OF ITS
            BANKS. ONE HOUSE HAS A FLOODED BASEMENT AND THEY WILL BE
            EVACUATING THE OWNER.

&&

BOYNE

The radar

The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fayette

When
May 22, 1:19 AM CST
Where
Fayette County, Oelwein
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.683, -91.900

Hail, Clayton

When
May 22, 1:34 AM CST
Where
Clayton County, Osborne
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -91.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393995, 5393996.